Alert archive / Iowa / Flash Flood Warnings in 1999

Flash Flood Warning 16, NWS La Crosse, WI

July 20, 19994 counties in Iowa

NWS La Crosse, WI issued this flash flood warning at Jul 20, 1999, 11:59 PM CDT for 4 counties in Iowa. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 20, 1999, 11:59 PM CDT (04:59 UTC)
Expired
Jul 21, 1999, 6:00 AM CDT
In force
6 hr
Issued by
NWS La Crosse, WI
Area
Whole counties

Counties Chickasaw County, IA, Floyd County, IA, Howard County, IA, Mitchell County, IA

The radar

The La Crosse radar (KARX), 129 km from the middle of the area, began a volume at 05:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 5.0 hours before the alert went out and 201 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 1999-07-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 1999-07-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 123 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
678 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
123 m²/s²
0-3 km storm-relative helicity
248 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KLSE 210500
FFWLSE
IAC037-067-089-131-211100-

BULLETIN - EAS ACTIVATION REQUESTED
FLOOD WARNING
NATIONAL WEATHER SERVICE LA CROSSE WI
1159 PM CDT TUE JUL 20 1999

THE NATIONAL WEATHER SERVICE IN LA CROSSE HAS ISSUED A

* FLOOD WARNING FOR...
  MITCHELL COUNTY IN NORTHEASTERN IOWA
  HOWARD COUNTY IN NORTHEASTERN IOWA
  FLOYD COUNTY IN NORTHEASTERN IOWA
  CHICKASAW COUNTY IN NORTHEASTERN IOWA

* UNTIL 600 AM CDT

* AT 1155 PM CDT...AREA LAW ENFORCEMENT CONTINUED TO REPORT
  THAT MANY ROADS IN THE WARNED AREA REMAIN CLOSED AND/OR UNDER
  WATER.  NATIONAL WEATHER SERVICE RADAR CONTINUED TO SHOW
  ADDITIONAL THUNDERSTORMS DEVELOPING ACROSS NORTH-CENTRAL IOWA.
  THE ACTIVITY WAS MOVING TO THE EAST AT 20 MPH.

* SCATTERED SHOWERS AND THUNDERSTORMS WILL PERSIST ACROSS
  THE AREA THROUGH THE EARLY MORNING HOURS.  THIS WILL
  PROHIBIT ANY SIGNIFICANT IMPROVEMENT IN FLOODING CONDITIONS.
  THEREFORE...THE FLOODING IS EXPECTED TO CONTINUE THROUGH
  EARLY MORNING. TRAVEL IS NOT RECOMMENDED IN THESE COUNTIES.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO
CROSS SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED
QUICKJLY. MOVE TO HIGHER GROUND.

KRC

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this flash flood warning went out at Jul 20, 3:30 PM CDT, 8 hours 29 minutes earlier.

Area forecast discussion, Jul 20, 3:30 PM CDT, 8 hours 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
330 PM CDT TUE JUL 20 1999

MAIN CONCERNS ARE CONVECTION OVERNIGHT...AND POSITION OF WARM
FRONT TOMORROW.

LATEST SURFACE ANALYSIS HAS THE WARM FRONT FROM JUST NORTH OF DVN
TO JUST SOUTH OF ALO TO WEST OF MCW.  LAPS CAPE VALUES ACROSS
SOUTHERN HALF OF FORECAST AREA 2000 TO 2500 WITH VALUES TO 6900 JUST
SOUTH OF THE FRONT. HODOGRAPHS FROM THE AREA SHOW ONLY A LITTLE
DIRECTIONAL SHEAR...BUT FAIRLY GOOD LENGTH. FLASH FLOOD GUIDANCE
VERY LOW WITH INCH OR LESS 6 HOUR VALUES IN SEVERAL COUNTIES.
GUIDANCE IS A BIT HIGHER IN TAYLOR AND CLARK COUNTIES IN WISCONSIN.
WATER VAPOR IMAGERY SHOWS A COUPLE OF SHORT WAVES COMING AROUND
THE RIDGE...THE FIRST A SUBTLE FEATURE IN SOUTHERN MINNESOTA MOVING
EAST...AND THE SECOND SHORT WAVE WAS LOCATED IN SOUTHERN NEBRASKA
AND WAS MOVING TOWARDS THE NORTH NORTHEAST.

EXAMINING THE 12Z ETA/NGM RUNS...PREFER THE ETA SOLUTION. NGM APPEARS
TO TAKE PRECIPITATION AND FORCING TO THE EAST TOO QUICKLY. ETA CAPE
FIELDS APPEAR TOO LOW...BUT MODIFYING FORECAST SOUNDINGS TO EXPECTED
SURFACE CONDITIONS PRODUCE MORE REASONABLE VALUES.  PRECIPITABLE
WATER VALUES HIGH OVERNIGHT BETWEEN 1.75 AND 2.00 INCHES. BOTH ETA
AND NGM FORECAST THE WARM FRONT TO SLOWLY MOVE TO THE NORTH
PERHAPS REACHING THE MINNESOTA/IOWA BORDER LATE TONIGHT.
SOUTHWEST FLOW CONTINUES TO PUSH THE WARM FRONT TO THE NORTH TO
THE NORTHEAST OF THE FORECAST AREA BY 22/00Z.  FORECAST SOUNDINGS
INDICATE THE CAP WILL INCREASE WEDNESDAY AS WARM AIR ADVECTION
CONTINUES.  ETA/NGM BOTH FORECAST RELATIVE HUMIDITY VALUES TO DROP
OFF TO 50 PERCENT OR LESS BELOW 250 MB BY 22/00Z.

GIVEN FLASH FLOOD GUIDANCE AND POTENTIAL FOR HEAVY RAINFALL WILL
KEEP THE FLASH FLOOD WATCH GOING THROUGH TONIGHT.  CONVECTION MAY
BE SEVERE THIS EVENING ESPECIALLY ACROSS SOUTHERN COUNTIES AS
INSTABILITY RAPIDLY INCREASES. STILL A QUESTION OF WHERE THE WARM
FRONT WILL BE WEDNESDAY AFTERNOON. POSSIBILITY OF OVERNIGHT
CONVECTION SUPPRESSING THE FRONT FURTHER SOUTH THAN MODELS
FORECAST...THEREFORE WILL LEAVE A LOW POP IN FORECAST. IN THE
EXTENDED RIDGE SHOULD BUILD ACROSS THE UPPER MISSISSIPPI RIVER VALLEY
AND SHOULD BRING HOT AND HUMID CONDITIONS.

COORDINATED WITH DVN/MPX/MKX/GRB.

.LSE...FLASH FLOOD WATCH...TONIGHT...MNZ079-086>088-094>096-IAZ008>011-018-
019-029-030-WIZ032>034-041>044-053>055-061.

NELSON

In the hours before

Special weather statement, Jul 20, 6:23 PM CDT, 5 hours 36 minutes before
IAZ029-202350-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
623 PM CDT TUE JUL 20 1999

...SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM FOR
FAYETTE COUNTY...

AT 620 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUE TO
INDICATE A SEVERE THUNDERSTORM OVER THE SOUTHWESTERN PART OF THE
COUNTY. THE HEAVIEST PORTION OF THE STORM WAS LOCATED FROM
WESTGATE...28 MILES NORTHEAST OF WATERLOO...TO OLWEIN AND CONTINUED
TO MOVE TO THE EAST AT 25 MPH. THE STORM WILL THREATEN THE
COMMUNITIES OF MAYNARD AND STANLEY DURING THE NEXT 20 MINUTES.

TUNE IN NOAA WEATHER RADIO...YOUR LOCAL RADIO OR TV STATION...OR
LOCAL CABLE TELEVISION FOR THE LATEST WEATHER INFORMATION.

BREESER
Special weather statement, Jul 20, 6:23 PM CDT, 5 hours 36 minutes before
IAZ029-202350-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
623 PM CDT TUE JUL 20 1999

...SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM FOR
FAYETTE COUNTY...

AT 620 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUE TO
INDICATE A SEVERE THUNDERSTORM OVER THE SOUTHWESTERN PART OF THE
COUNTY. THE HEAVIEST PORTION OF THE STORM WAS LOCATED FROM
WESTGATE...28 MILES NORTHEAST OF WATERLOO...TO OLWEIN AND CONTINUED
TO MOVE TO THE EAST AT 25 MPH. THE STORM WILL THREATEN THE
COMMUNITIES OF MAYNARD AND STANLEY DURING THE NEXT 20 MINUTES.

TUNE IN NOAA WEATHER RADIO...YOUR LOCAL RADIO OR TV STATION...OR
LOCAL CABLE TELEVISION FOR THE LATEST WEATHER INFORMATION.

BREESER
Special weather statement, Jul 20, 10:03 PM CDT, 1 hour 56 minutes before
IAZ008>11-018-019-029-030-WIZ054-055-061-210330-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
1003 PM CDT TUE JUL 20 1999

...SEVERE THUNDERSTORM WATCH NUMBER 564 EXPIRES FOR ALL OF NORTHEAST
IOWA AND PORTIONS OF SOUTHWESTERN WISCONSIN...

SEVERE THUNDERSTORM WATCH NUMBER 564 HAS EXPIRED FOR MITCHELL...
FLOYD...HOWARD...CHICKASAW...FAYETTE...WINNESHIEK...CLAYTON AND
ALLAMAKEE COUNTIES IN NORTHEAST IOWA...AND FOR CRAWFORD...RICHLAND
AND GRANT COUNTIES IN SOUTHWEST WISCONSIN. THE THREAT FOR SEVERE
WEATHER HAS PASSED.

DEVOIR
Special weather statement, Jul 20, 10:03 PM CDT, 1 hour 56 minutes before
IAZ008>11-018-019-029-030-WIZ054-055-061-210330-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
1003 PM CDT TUE JUL 20 1999

...SEVERE THUNDERSTORM WATCH NUMBER 564 EXPIRES FOR ALL OF NORTHEAST
IOWA AND PORTIONS OF SOUTHWESTERN WISCONSIN...

SEVERE THUNDERSTORM WATCH NUMBER 564 HAS EXPIRED FOR MITCHELL...
FLOYD...HOWARD...CHICKASAW...FAYETTE...WINNESHIEK...CLAYTON AND
ALLAMAKEE COUNTIES IN NORTHEAST IOWA...AND FOR CRAWFORD...RICHLAND
AND GRANT COUNTIES IN SOUTHWEST WISCONSIN. THE THREAT FOR SEVERE
WEATHER HAS PASSED.

DEVOIR
Local storm report, Jul 20, 11:40 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
1140 PM CDT TUE JUL 20 1999

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0450 PM    SOUTHERN PART OF COUNTY   IA   1.75 INCH HAIL
07/20/99   FLOYD

0501 PM    FLOYD                     IA   1.75 INCH HAIL
07/20/99   FLOYD

0530 PM    NASHUA                    IA   TORNADO
07/20/99   CHICKASAW                      2 FARMS DAMAGED

0702 PM    COUNTYWIDE                IA   FLOODING
07/20/99   CHICKASAW                      NUMEROUS ROADS WERE UNDER
                                          WATER

0723 PM    OSAGE                     IA   FLOODING
07/20/99   MITCHELL                       COUNTY ROAD T38 NEAR OSAGE
                                          UNDERWATER

0800 PM    CATARACT                  WI   FLOODING
07/20/99   MONROE                         WATER OVER ROADS BETWEEN
                                          CATARACT AND FOUR CORNERS

CK/KRC/GD/SJT/ST

The office that day

Everything else NWS La Crosse, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 20, 7:52 PM CDTSevere Thunderstorm WarningARXFayette63 min
Jul 20, 8:00 PM CDTFlash Flood WarningARXChickasaw, Floyd, Howard, Mitchell4 hr
Jul 20, 8:00 PM CDTFlash Flood WarningARXFayette4 hr
Jul 20, 8:20 PM CDTFlash Flood WarningARXClayton4 hr
Jul 21, 5:45 AM CDTFlash Flood WarningARXChickasaw, Floyd, Howard, Mitchell6 hr
Jul 21, 12:05 PM CDTFlash Flood WarningARXChickasaw, Floyd9 hr

Nearby

Flash Flood Warnings in Iowa, 1999Every flash flood warning in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.